MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTSFT0410
Medical Device Problem Codes Failure to Advance (2524); Material Deformation (2976)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/27/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior communicating artery (acom) using penumbra smart coils (smart coil), a non-penumbra microcatheter, and a guidewire.During the procedure, a smart coil would not advance at all past its initial position within its introducer sheath.The physician made multiple attempts to advance the smart coil; however, it was unsuccessful.Consequently, the physician bent the pusher assembly of the smart coil; therefore, the smart coil was removed.The procedure was completed using a new smart coil and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned smart coil confirmed a pusher assembly kink.Further evaluation revealed that the pusher assembly mid-joint was retracted into the introducer sheath friction lock.If this occurs, resistance may be experienced during advancement.Forceful advancement against this resistance likely contributed to the pusher assembly kink.During functional testing, the smart coil was advanced through its introducer sheath with initial resistance while advancing the pusher assembly mid-joint through the introducer sheath friction lock, and additional resistance due to the pusher assembly kink.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11874795
Report Number3005168196-2021-01149
Device Sequence Number3402110
Product Code HCG
UDI-Device Identifier00814548015095
UDI-Public00814548015095
Combination Product (Y/N)Y
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/27/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/28/2025
Device Model Number400SMTSFT0410
Device Catalogue Number400SMTSFT0410
Device Lot NumberF101568
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/30/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 04/27/2021
Supplement Date Received by Manufacturer05/28/2021
Initial Report FDA Received Date05/25/2021
Supplement Report FDA Received Date06/13/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age62 YR
Patient Weight78
Date Report Sent to FDA01/01/2005